Nevada, 2005

Heavy Snow in Nevada, January 4, 2005

January 4, 2005 · NWS LKN · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 4, 1:53 AM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 4, 1:53 AM PST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
153 AM PST TUE JAN 4 2005

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE TODAY AND TONIGHT AS A
WEATHER DISTURBANCE MOVES THROUGH NEVADA WITH SNOW OVER MOST OF
NORTHEASTERN NEVADA. A BRIEF DRY SPELL WILL OCCUR WE WILL OCCUR
WEDNESDAY AND THURSDAY BEFORE THE NEXT LOW PRESSURE SYSTEM MOVES INTO
THE GREAT BASIN ON FRIDAY FOR MORE SNOW.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWING LOW PUSHING INTO SOUTHERN
CALIFORNIA MOVING NORTHEAST NOW. MOISTURE AHEAD OF SYSTEM BEING SWUNG
UP INTO CWA...BUT MOST OF MOISTURE SEEMS TO BE SPLITTING OFF AND
MOVING INTO UTAH AT THIS TIME. STILL A PRETTY GOOD BAND JUST CLEARING
THE SOUTHERN SIERRAS THAT SHOULD PUSH INTO THE FORECAST AREA LATER
THIS MORNING. DENSE FOG HAS BEEN LIFTED INTO A STRATUS DECK...SO WILL
LET DENSE FG ADVISORY EXPIRE AT 4 AM. MDLS SHOWING ROUGHLY 1 TO 3
INCHES OF SNOWFALL MAINLY THROUGH THE EASTERN HALF OF THE FORECAST
AREA. WITH MOST MOISTURE PUSHING INTO UTAH...WILL HOLD OFF ON ANY
SNOW ADVISORIES FOR TODAY. UPPER LOW MOVES INTO UTAH BY THIS
EVENING...SO SNOW SHOULD PRETTY MUCH END BY EARLY MORNING WEDS. KEPT
SLT CHC POPS IN EASTERN HALF OF CWA...AS WE COULD SEE A LITTLE WRAP
AROUND FROM THE LOW IN UTAH. WEDS EVENING THROUGH THURSDAY LOOKS DRY
AS NEXT LOW SYSTEM TRACKS SOUTH JUST OFF THE CALIFORNIA COAST...SO
ONLY WENT FOR SOME MOUNTAIN SNOW SHOWERS ABOVE 6500-7000 FEET FOR
THAT TIME FRAME. MOS GUIDANCE HORRIBLE ON MAX/MIN TEMPS ACROSS THE
FORECAST AREA. FORECAST MAX TEMPS ON MOS ARE ROUGHLY 5 DEGS TOO
HIGHS AND LOWS ANYWHERE FROM 5 TO 20 DEGS TOO WARM. HAVE TO
REALLY COMPARE THESE VALUES WITH ACTUAL REPORTED HIGHS/LOWS AND
ADJUST AS NEEDED. CLAYCOMB

.LONG TERM...MODELS CONTINUING TO SHOW UNSETTLED WEATHER THROUGH THE
EARLY PART OF NEXT WEEK WITH BEST POTENTIAL FOR PRECIP/SNOW ON
SATURDAY. MODELS CONTINUE TO SHOW SOLID JET MOVING THROUGH THE CWFA
ON SATURDAY WITH GOOD DYNAMICS AND LIFT. HAVE MOISTURE TO WORK WITH
AS WELL SO WILL KEEP SOLID CHC POPS FOR NOW AND SEE HOW PATTERN
EVOLVES OVER NEXT FEW DAYS. WILL NEED TO MONITOR WINDS AS WELL GIVEN
STRENGTH OF LLVL WINDS...H7 OVER 50 KTS...AS BRISK CONDITIONS MAY BE
WIDESPREAD AS WELL.

WILL KEEP TEMPS UNDER GUIDANCE WITH CURRENT SNOW COVER. THOUGH CLOUD
COVER THROUGH THE WEEKEND WILL MAKE TIMING TRICKY AND THIS FAR OUT
WILL NOT GET CUTE ON TIMING GIVEN MODEL UNCERTAINTY WITH TIMING OF
VARIOUS S/WV FEATURES THAT WILL MOVE THROUGH THE SILVER STATE
THROUGH THE FIRST PART OF NEXT WEEK.  FEHRN
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jan 4, 4:08 AM PST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
408 AM PST TUE JAN 4 2005

NVZ013-030>037-051300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
408 AM PST TUE JAN 4 2005

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE LOCATED IN SOUTHERN CALIFORNIA WILL MOVE
THROUGH CENTRAL NEVADA THIS MORNING. SNOW ACCUMULATIONS OF 2 TO
4 INCHES ARE EXPECTED WITH THIS SYSTEM THROUGH TODAY AND TONIGHT.
SNOW WILL BEGIN TO TAPER OFF IN MOST AREAS BY MID EVENING. THIS
SNOWFALL WILL MAKE DRIVING CONDITIONS HAZARDOUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RELATIVELY DRY CONDITIONS ARE IN STORE FOR WEDNESDAY AND THURSDAY
BEFORE THE NEXT LOW PRESSURE SYSTEM MOVES INTO NEVADA LATE THURSDAY
NIGHT AND FRIDAY AND WILL CONTINUE INTO THE WEEKEND. CURRENTLY...
SIGNIFICANT SNOWFALL FROM THIS SYSTEM IS NOT EXPECTED. BUT THE
FORECAST ON SNOWFALL COULD CHANGE AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CLAYCOMB

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Nye

When
January 4, 5:00 AM PST to 3:00 PM PST
Where
Northern Nye forecast zone
Reported by
LAW ENFORCEMENT

The Nye County Sheriff in Tonopah reported 22 inches of new snow had fallen.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432976.